Virginia, 2020

Tornadoes and Hail in Virginia, August 6, 2020

August 6, 2020 · NWS LWX · 17 events in 9 counties and zones

A slow-moving warm front sparked multiple rounds of isolated severe thunderstorms across the Middle Atlantic on Thursday, August 6th, 2020. The first moved through the greater DC metro area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
$100,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow-moving warm front sparked multiple rounds of isolated severe thunderstorms across the Middle Atlantic on Thursday, August 6th, 2020. The first moved through the greater DC metro area during the early morning hours. The second was a supercell that moved across the southern Shenandoah River Valley and central Virginia Piedmont, causing significant damage and unusually large hail for so late in the season. A final (third) round of thunderstorms affected northern Virginia with isolated wind damage during the mid to late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 8:26 PM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 8:26 PM EST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EDT Wed Aug 5 2020

.SYNOPSIS...
A cold front stalled just to the south of the region today
will begin to slowly push back north across the region through
the end of the week. Brief high pressure builds in for the first
half of the weekend, before unsettled conditions return later
Sunday into the beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Weak front stretches from southern Maryland to central and
southern Virginia this evening. Even though one storm briefly
became stronger moving off the Blue Ridge, the main concern
through tonight will be hydro related. A weak shortwave tracking
to the northeast is interacting with the front and a deeper
moisture discontinuity and instability gradient to spark
showers and storms this evening. Training storms have been
observed in central and southern Virginia, and it's a
possibility in our forecast area too, especially since the
propagation vectors also parallel the Blue Ridge and motions
will be slow. That said, none of the individual heavy rain
forecast parameters or advection/dynamic features are screaming
excessive rainfall. There is a CAM signal of localized 2-3"
totals...though they could certainly be overdone since so far,
convection in our area has been weaker outside of the one
stronger storm. One hour flash flood guidance is around 1-1.5
inches across north central Virginia/Blue Ridge vicinity (where
radar and model guidance suggests the highest coverage), so am
very carefully considering a Flash Flood Watch. Will be
monitoring trends over the next hour or so to make this
determination.

General thinking is that any activity should weaken as it
advects northward later tonight, but may be sustained in some
form by the shortwave. Have capped PoPs at 50% for now since
coverage is uncertain. Thunder should be less common, though a
few storms could occur mainly south and east of the DC metro
area. Lower clouds and perhaps some fog will also develop,
especially closer to the stalled front. Low temperatures will
range through the 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The boundary will continue to lift northward throughout the day
on Thursday, and likely stall somewhere over central VA into
southern MD. With upper-level energy approaching from the west,
and the surface frontogenesis over the area, showers and storms
are likely on Thursday afternoon evening near/along this frontal
boundary. Moist air will be funneling back into the region south
of this boundary, and given the orientation of the frontal
boundary compared to the mid-upper level flow, flooding could
become an issue (more on that in the hydrology section below).

The weak frontal boundary will continue slowly migrating
northward Thursday night through Friday night as it gradually
falls apart. However, a shortwave will be moving overhead. Thus,
despite the diminished surface forcing, the increased upper
level support should result in more showers and thunderstorms
through the end of the week. The risk of clouds and rain will
continue to keep temps lower, with highs in the low-mid 80s
overall. Despite the cooler temps, dew points in the lower 70s
will make it feel quite humid. The high moisture content will
continue to result in a risk of isolated flooding from
thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A stalled boundary that has been near the area starts to shift
southeastward away from the region on Saturday. A few showers and
thunderstorms will continue to be possible on Saturday but the main
threat area should be focused over central Virginia and southern
Maryland closer to the boundary. The front should finally shift away
from our area by Sunday and high pressure brief builds over our
region. A westerly flow aloft combined with a weak northerly flow at
the surface should help limit temperatures this weekend to the mid
to upper 80s with over night lows in the 60s and lower 70s.

Another boundary is forecast to move into our area and stall during
the early parts of next week. Multiple shortwaves will lead to
continued chances for showers and thunderstorms both Monday and
Tuesday. A westerly flow aloft may limit the coverage of storms as
dry air gets pulled into the system. Temperatures should trend
upwards into the lower 90s as we remain mainly on the warm side of
the boundary.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Upper level disturbance is kicking off some convection in
central Virginia near a stalled front this evening. This
obviously gives CHO the best chance of seeing a storm, but
coverage is in question, so didn't put specific impacts in the
TAF for now. Remnant showers (low risk of a rogue storm) may
continue northeastward across the metro areas late tonight into
early Thursday, but again, coverage and intensity are in
question and thus did not try to get too specific.

A little higher certainty exists for low cloud development
close the stalled front. BWI/MTN are least likely to be
affected, with MVFR at DCA/IAD/MRB and IFR at CHO. These clouds
may end up lingering into Thursday afternoon, though this is
less certain.

Additional showers and storm are likely at times late Thursday
through Friday as the front remains nearby...though exact timing
and placement are highly uncertain. Just included a broad brush
mention in the extended TAFs for now. Additionally, morning fog
possible each morning, associated with moisture from recent
rains. CHO would be the best candidate for this.

VFR conditions expected this weekend and into early next week but
showers and thunderstorms may cause brief periods of
restrictions.

&&

.MARINE...
Light winds expected through Friday, outside of gusty winds in
thunderstorms. Can't completely rule out a rogue storm over the
lower Potomac into the central Bay tonight as activity works
northward from central Virginia. However, the greatest chance
for showers and storms is Thursday and Friday, as the frontal
boundary to our south this evening slowly pushes northward, and
an upper trough moves overhead into Friday.

No Small Craft Advisories expected at this time for this
weekend.

&&

.HYDROLOGY...
Thursday afternoon and evening are growing a bit more concerning
over central/southern MD and northeast VA, mainly southeast of
I-95. Several things of note for Thursday afternoon. First, a
stalled /slow-moving boundary will be situated over central
VA/southern MD. This boundary will be roughly parallel to the
WSW mid-upper level flow, which will favor training storms along
the front. PWATs, while not exceedingly impressive, should be
close to 2 inches near/south of the boundary. Given the recent
heavy rainfall from Isaias, FFG values are quite low over
central/southern MD (1-1.5 inches in an hour). Many areas saw
4-6 inches of rain Tuesday, with some even seeing up to 7-8
inches. The 12z run of the HREF show the potential for several
inches of rain over this region in roughly a 6 hour period
Thursday afternoon/evening. This would easily exceed FFG if
realized. WPC has introduced the slight risk of excessive
rainfall over this area tomorrow as a result of all of this.
Monitor the latest forecast for updates.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/CJL
SHORT TERM...CJL
LONG TERM...JMG
AVIATION...ADS/CJL/JMG
MARINE...ADS/CJL/JMG
HYDROLOGY...CJL
Hazardous weather outlook, Aug 6, 1:51 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 AM EDT Thu Aug 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-070700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
251 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Overnight

A Flash Flood Watch is in effect for the rest of tonight.
Thunderstorms may produce scattered instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect through Thursday evening for
the outlook area. Thunderstorms may produce scattered instances
of flooding.

Isolated severe thunderstorms are also possible, primarily on
Thursday.

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-070700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Overnight

A Flash Flood Watch is in effect for the rest of tonight for
eastern and southern portions of the outlook area. Thunderstorms
may produce scattered instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect through Thursday evening for
eastern and southern portions of the outlook area. Thunderstorms
may produce scattered instances of flooding.

Isolated severe thunderstorms are also possible, primarily on
Thursday.

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 21 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 6, 2:45 AM EST
Where
Fairfax County, 0.43 mi ENE of Peacock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.972, -77.242

Trees were blown down in the Great Falls and McLean area, including along VA-193 Georgetown Pike.

Tornado, Augusta

When
August 6, 3:02 PM EST to 3:09 PM EST
Where
Augusta County, 1.25 mi E of Piedmont to 0.77 mi S of Harriston
Rating
EF0
Path length
2.58 mi
Path width
100 yd
Property damage
$150,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.221, -78.877

A supercell thunderstorm spawned two tornadoes during the|afternoon of Thursday, August 6th. The first tornado touched down|along Hatchery Road, near Harriston in Augusta County Virginia.|Numerous trees were uprooted and large branches snapped along the|tornado`s path as it moved to the east-southeast. Trees fell in|multiple directions in a generally convergent nature over a path|about two and a half miles long. Notably, many trees fell towards|the south while the parent storm`s motion was toward the east,|indicating a rotating vortex in contact with the ground. NWS 88D|Doppler Radar showed rotation directly over this area.

There was tree damage noted along Rockfish Road and crop damage|along Patterson Mill Road. The tornado then moved across US-340|East Side Highway where at least one tree fell on a vehicle, but|no injuries were reported as a result. It then moved into the|Jollett Springs Mobile Home Park, where several trees were|uprooted, and one snapped. At least one mobile home had damage to|its facade when an awning blew off, as shown by a picture taken by|local broadcast media.

Sporadic straight-line tree damage was noted north and east of this|point, and although KLWX WSR-88D continued to show rotation several|thousand feet above ground level, no discernible tornadic damage was|noted east of the mobile home park from this tornado.

Tornado, Albemarle

When
August 6, 3:50 PM EST to 3:51 PM EST
Where
Albemarle County, 0.81 mi SW of Earlysville to 0.7 mi SW of Earlysville
Rating
EF0
Path length
0.16 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.162, -78.491

The second of two tornadoes spawned by a supercell thunderstorm|on the afternoon of August 6th occurred over Broadus Wood|Elementary School on VA-663 Buck Mountain Road in Earlysville,|Virginia. It was on the ground only briefly, uprooting several|trees, and snapping two, in a convergent manner over a brief path|on and adjacent to the elementary school grounds. While there was|fencing damage on the school grounds, no damage was noted to the|school building.

This tornado was embedded in a larger area of intense straight-|line winds that produced numerous instances of downed trees across|Free Union, Earlysville and Hollymead just northwest of Albemarle|County Airport. NWS 88D Doppler Radar showed persistent rotation|in this area, but the only evidence of tornadic damage on the|ground was over this brief path.

Hail, Albemarle

When
August 6, 3:56 PM EST
Where
Albemarle County, 1.51 mi SSE of Free Union
Measured
1.25 in hail
Reported by
Public
Coordinates
38.150, -78.560

Half dollar size hail was reported on VA-601 Free Union Road near Free Union.

Thunderstorm Wind, Albemarle

When
August 6, 3:56 PM EST
Where
Albemarle County, 1.51 mi SSE of Free Union
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.150, -78.560

Numerous trees down on VA-601 Free Union Road.

Thunderstorm Wind, Greene

When
August 6, 3:57 PM EST
Where
Greene County, 0.08 mi ENE of Kinderhook
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.370, -78.429

Multiple trees were blown down along VA-667 Middle River Road.

Thunderstorm Wind, Albemarle

When
August 6, 3:59 PM EST
Where
Albemarle County, 1.84 mi SW of Albermarie Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.114, -78.477

Numerous trees and wires were blown down throughout Earlysville, including several trees snapped near the intersection of VA-743 Earlysville Road and VA-844 Panorama Road/VA-4514 Millers Cottage Lane. Several trees fell onto homes, including a large tree into a house in the 4000 block of Windy Cove Lane.

Hail, Albemarle

When
August 6, 4:00 PM EST
Where
Albemarle County, 2.32 mi WSW of Earlysville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.159, -78.520

Hail of 2 inches in diameter was reported on VA-665 Buck Mountain Road near Earlysville.

Thunderstorm Wind, Greene

When
August 6, 4:00 PM EST
Where
Greene County, 0.49 mi W of Quinque
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.251, -78.409

A tree was blown down at the intersection of VA-633 Amicus Road and VA-617 Dunnes Shop Road.

Thunderstorm Wind, Albemarle

When
August 6, 4:05 PM EST
Where
Albemarle County, 0.21 mi W of Albermarie Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -78.454

Numerous trees were blown down near Hollymead/Earlysville, including in the 3000 block of VA-606 Dickerson Road.

Hail, Charlottesville (C)

When
August 6, 4:05 PM EST
Where
Charlottesville (C) County, 1.68 mi SSW of Rio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.047, -78.479

Quarter size hail was reported near the US-250 Bypass in the City of Charlottesville.

Thunderstorm Wind, Albemarle

When
August 6, 4:14 PM EST
Where
Albemarle County, 1.42 mi SW of Eastham
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.057, -78.440

Numerous trees down in the 100 block of Blueberry Road.

Thunderstorm Wind, Orange

When
August 6, 4:37 PM EST
Where
Orange County, 1.3 mi SSW of Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.133, -78.189

Trees were blown down in Gordonsville, including one on power lines in the 300 block of Grove Avenue.

Thunderstorm Wind, Spotsylvania

When
August 6, 5:50 PM EST
Where
Spotsylvania County, 3.08 mi NE of Cdenora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.116, -77.767

Trees were blown down on VA-208 Courthouse Road near VA-601 Lawyers Road.

Thunderstorm Wind, King George

When
August 6, 6:31 PM EST
Where
King George County, 0.2 mi NNW of Dahlgren
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
38.333, -77.051

Trees were blown down on VA-624 Owens Drive near Bedford Lane, Dixon Lane, Green Hill Lane, Jordan Lane, Rose Avenue, and Walnut Hill Lane. Trees were blown down on VA-614 Potomac Drive near Thirteenth Street and Twelfth Street.

Thunderstorm Wind, Spotsylvania

When
August 6, 6:40 PM EST
Where
Spotsylvania County, 1.2 mi WNW of Hams Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.129, -77.569

Trees were blown down near the intersection of VA-645 Sunset Road and VA-646 Stanfield Road.

Thunderstorm Wind, Loudoun

When
August 6, 8:40 PM EST
Where
Loudoun County, 0.84 mi NE of Hamilton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.138, -77.638

Numerous trees were blown down between Leesburg and Purcellville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyThe tornado archive for Virginia, 2020Warnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901070, 905431, 905435, 901075, 901077, 901073, 901079, 901072, 901081, 901083, 901084, 901085, 901087, 901088, 901090, 901092, 901094.